Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS El Paso, TX

May 22, 2009Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at May 22, 2009, 11:18 AM MDT for Doña Ana County, New Mexico. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2009, 11:18 AM MDT (17:18 UTC)
Expired
May 22, 2009, 12:45 PM MDT
In force
87 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 86 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 221718
FFWEPZ
NMC013-221845-
/O.NEW.KEPZ.FF.W.0001.090522T1718Z-090522T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1118 AM MDT FRI MAY 22 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1245 PM MDT

* AT 1112 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HATCH

COUNTY EMERGENCY MANAGEMENT REPORTS FLOODING IN THE RODEY COMMUNITY SOUTHEAST
OF HATCH AND FLOODING ALONG HIGHWAY 185. IN ADDITION HEAVY RAIN ON INTERSTATE
25 IS CAUSING VERY SLICK ROADWAYS AND NUMEROUS ACCIDENTS HAVE BEEN 
REPORTED BY LAW ENFORCEMENT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3268 10724 3278 10677 3250 10664 3237 10709

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:12 AM MDT, 8 hours 6 minutes earlier.

Area forecast discussion, May 22, 3:12 AM MDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
312 AM MDT FRI MAY 22 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS NEW MEXICO AND
WESTERN TEXAS TODAY AND SATURDAY CAUSING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. LOCALLY HEAVY RAINS
WILL BE POSSIBLE WITH A FEW STORMS. WESTERLY WINDS WILL BRING
WARMER AND MOSTLY DRY WEATHER SUNDAY AND EARLY NEXT WEEK. ANOTHER
LOW PRESSURE SYSTEM TO THE WEST MAY PRODUCE A FEW SHOWERS AND
THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...
RATHER COMPLEX SITUATION EXISTS ACROSS THE SOUTHWESTERN U.S.
EARLY THIS MORNING. IT NOW APPEARS PRIMARY UPPER LOW CIRCULATION
CENTER IS IN THE PROCESS OF REFORMING OVER CENTRAL ARIZONA THIS
MORNING WHILE AND ASSOCIATED SHORT WAVE/VORTICITY AXIS SLOWLY
ROTATES NORTHWARD THROUGH THE EPZ CWA TODAY. ASSOCIATED DYNAMIC
LIFT AND COOLING ALOFT WILL KEEP AIR MASS DESTABILIZED WITH CAPES
THIS AFTERNOON AROUND 1000 J/KG. CONTINUED INFLOW OF MOIST AIR
MASS IN ADVANCE OF THE LOW WILL ALSO SUSTAIN PRECIPITABLE WATER
AMOUNTS ABOVE AN INCH INTO THIS AFTERNOON. COMBINATION OF
LIFT...INSTABILITY AND MOISTURE SHOULD THEREFORE GENERATE MORE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND THIS
EVENING. DEEP MOISTURE AND WEAK FLOW ALOFT ALSO INDICATES LITTLE
ENTRAINMENT MEANING LOCALLY HEAVY RAINS ARE AGAIN
POSSIBLE...YESTERDAY OVER AN INCH OF RAIN FELL IN LESS THAN AN
HOUR OVER VERY ISOLATED AREAS. HEAVIEST RAINS SHOULD FALL EAST OF
THE RIO GRANDER WHERE DEEPER LIFT AND MOISTURE WILL COEXIST. IN
ADDITION WITH COOLING ALOFT TAKING PLACE WET BULB ZERO HEIGHTS
WILL DROP TO AROUND 8000 FEET AGL TODAY SO AT LEAST SMALL HAIL MAY
STILL OCCUR WITH ISOLATED CELLS.

UPPER LOW CENTER WILL DRIFT VERY SLOWLY NORTHEASTWARD ACROSS ARIZONA
TODAY AND SATURDAY MORNING WHILE VORTICITY AXIS GRADUALLY LIFTS TO
THE NORTH. THESE CHANGES WILL RESULT IN WINDS DEVELOPING MORE OF A
WESTERLY COMPONENT ALOFT WHILE RESIDUAL MOISTURE REMAINS AT LOWER
LEVELS. LIFT AHEAD OF TROUGH AND CAPES AROUND 1000 J/KG SHOULD
THEREFORE GENERATE SCATTERED CONVECTION AGAIN ON SATURDAY. HOWEVER
BY SUNDAY ZONAL FLOW AND SHORT WAVE RIDGING SHOULD BRING WARMER
MOSTLY DRY WEATHER FOR THE REMAINDER OF THE HOLIDAY WEEKEND.

MODELS REMAIN CONSISTENT IN MOVING ANOTHER CLOSED LOW INTO
SOUTHERN CALIFORNIA BY TUESDAY WITH BACK DOOR FRONT ENTERING THE
CWA FROM THE EAST LATE WEDNESDAY OR THURSDAY. THUS A FEW STORMS
SEEM POSSIBLE LATER PERIODS.

&&

.AVIATION...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA AND NEW MEXICO
TODAY AND SATURDAY CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS
ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS. LOCALLY HEAVY RAINS
WILL BE POSSIBLE WITH A FEW STORMS. AS A RESULT THERE WILL BE
SCATTERED MVFR CEILINGS AND VISIBILITIES WITH ISOLATED IFR
CONDITIONS TODAY THROUGH SATURDAY AFTERNOON.

&&

.FIRE WEATHER...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA AND NEW MEXICO
TODAY AND SATURDAY CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS
ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS. LOCALLY HEAVY RAINS
WILL BE POSSIBLE WITH A FEW STORMS. THE WIDESPREAD RAINS COMBINED
WITH BELOW NORMAL TEMPERATURES WILL RESULT IN REDUCED FIRE DANGERS
THROUGH THE WEEKEND. WESTERLY WINDS WILL BRING WARMER MOSTLY DRY
WEATHER WITH LOWER HUMIDITIES EARLY NEXT WEEK BUT ANOTHER LOW
PRESSURE SYSTEM TO THE WEST MAY PRODUCE A FEW SHOWERS AND
THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  59  81  60  86 /  50  40  30  20  10
SIERRA BLANCA TX        74  56  79  56  82 /  50  40  30  20  10
LAS CRUCES              77  57  80  58  84 /  50  40  30  20  10
ALAMOGORDO              77  56  78  58  82 /  60  50  40  30  20
CLOUDCROFT              57  41  61  41  64 /  60  60  50  30  20
TRUTH OR CONSEQUENCES   74  56  77  58  83 /  50  50  30  20  10
SILVER CITY             68  48  71  51  75 /  50  40  40  20  10
DEMING                  77  56  81  57  84 /  40  30  30  20  10
LORDSBURG               77  56  78  58  82 /  30  30  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, May 22, 5:06 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
506 AM MDT FRI MAY 22 2009

NMZ022>025-030>032-TXZ055-056-231230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
506 AM MDT FRI MAY 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS WILL
PRODUCE LOCALLY HEAVY RAINS WITH RAINFALL AMOUNTS GREATER THAN AN
INCH CAUSING FLOODING OVER ISOLATED LOCATIONS. SMALL HAIL MAY ALSO
OCCUR WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY WITH ISOLATED STORMS
PRODUCING HEAVY RAINS AND HAIL.

MOSTLY DRY WEATHER SUNDAY THROUGH TUESDAY WITH ISOLATED SHOWERS AND
THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY
PRIMARILY TO REPORT HEAVY RAIN AND FLOODING.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:43 AM MDTAreal Flood AdvisoryEPZSierra2 hr
May 22, 11:48 AM MDTAreal Flood AdvisoryEPZSierra6 hr
May 22, 4:55 PM MDTAreal Flood AdvisoryEPZDoña Ana110 min
May 22, 5:01 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna119 min

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.